South Carolina, 2012

Hail in South Carolina, August 2, 2012

August 2, 2012 · NWS ILM · 3 events in 1 county or zone

Thunderstorms developed along multiple surface boundary interactions. A cold pool aloft allowed thunderstorms to intensify and several storms did produce large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Thunderstorms developed along multiple surface boundary interactions. A cold pool aloft allowed thunderstorms to intensify and several storms did produce large hail. There were also reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 2, 2:16 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 2, 2:16 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
316 PM EDT THU AUG 2 2012

.SYNOPSIS...
BUILDING HIGH PRESSURE ALOFT WILL BRING NEAR TO SLIGHTLY ABOVE
NORMAL DAYTIME TEMPERATURES THROUGH THE WEEKEND ACCOMPANIED BY
ISOLATED THUNDERSTORMS IN THE AFTERNOON TO EARLY EVENINGS. A WEAK
COLD FRONT WILL APPROACH THE AREA MONDAY...BUT COULD LINGER AS IT
WEAKENS SLOWLY THROUGH MID-WEEK...BRINGING INCREASING
THUNDERSTORM CHANCES TO THE AREA.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 300 PM THURSDAY...THE ILM FORECAST AREA APPEARS TO BE
SITUATED BETWEEN 2 UPPER FEATURES PRESENTLY TRIGGERING CONVECTION
NORTH AND SOUTH OF OUR ZONES. SEVERAL OUTFLOW BOUNDARIES WERE
ENCROACHING OUR NORTHERN TIER...WHILE CONCURRENTLY THE SEA BREEZE
FRONT WAS MAKING GOOD INLAND PROGRESS THIS AFTERNOON. THESE
FEATURES COMBINED WITH LARGE SURFACE-BASED CAPES AND -9 TO -10
DEGREE CELSIUS AIR AT 500 MB...BUT SOMEWHAT DRY ALOFT WARRANTS
ISOLATED CONVECTION THROUGH AFTERNOON INTO THE EARLY EVENING. WITH
NO SIGNIFICANT UPSTREAM FEATURES OBSERVED IN WATER VAPOR
ANALYSIS...THINK CONVECTION WILL BE STRONGLY TIED TO DIURNAL
HEATING...AND ANTICIPATE DIMINISHING STORMS INTO MIDDLE EVENING.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AS OF 300 PM THURSDAY...PRETTY TYPICAL EARLY AUGUST WEATHER EXPECTED
ACROSS THE EASTERN CAROLINAS FOR THE SHORT TERM. RESIDUAL TROUGH AT
500MB WILL BE SQUEEZED OUT BY MID LEVEL RIDGES ADVANCING BOTH FROM
THE WEST AND THE EAST. GUIDANCE INDICATES THAT SOME PORTION OF THIS
TROUGH WILL LAST WELL INTO FRIDAY WITH SLIGHTLY LOWER 1000-500MB
THICKNESSES AND COOLER 500MB TEMPS...EVEN AS THE VORT ITSELF WEAKENS
SIGNIFICANTLY. WITH PWATS AROUND 1.75 INCHES...SOMEWHAT ENHANCED ML
LAPSE RATES...AND SURFACE TEMPS RISING INTO THE LOW 90S...BELIEVE
THERE WILL BE AT LEAST ISOLATED CONVECTION FOCUSED PRIMARILY ON THE
SEA BREEZE FRIDAY. LIKE THE INHERITED SCHC POP FRIDAY AND WILL MAKE
ONLY MINIMAL UPDATES TO THAT. AS RIDGE ELONGATES AND BUILDS OVERHEAD
SATURDAY...OVERALL CONVECTIVE COVERAGE WILL BE LESS. IT IS
INTERESTING TO NOTE THAT EVEN AS 500MB TEMPS RISE...850MB TEMPS FALL
SLIGHTLY SO SURFACE TEMPS WILL BE A LITTLE COOLER SATURDAY...RIGHT
AROUND 90. SOME DRIER MID LEVEL AIR AND MUCH WEAKER ML LAPSE RATES
SUGGESTS CONVECTION WILL BE HARD TO COME BY SATURDAY...BUT WILL
CONTINUE SCHC POP ALONG THE SEA BREEZE DURING THE AFTN.

MINS EACH NIGHT WILL BE RIGHT AROUND CLIMO...71-74 MOST PLACES.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 300 PM THURSDAY...MAIN FEATURES AT THE MID LEVELS WILL BE A
SIGNIFICANT SHORTWAVE MOVING ACROSS THE GREAT LAKES EARLY WITH MID
LEVEL RIDGING TAKING PRECEDENCE LATER IN THE PERIOD. AT THE
SURFACE...THE AFOREMENTIONED SHORTWAVE WILL PUSH A FRONT DOWN
NORTH OF THE AREA EARLY NEXT WEEK MAKING ITS CLOSEST APPROACH LATE
TUESDAY INTO WEDNESDAY. AFTER A BRIEF LULL OR STALL...A SECONDARY
FRONT BUOYED BY HEIGHT FALLS ACROSS THE EASTERN U.S. THURSDAY WILL
MOVE THE BOUNDARIES CLOSER. POPS INCREASE FROM SUNDAYS MINIMAL
CHANCE VALUES TO LOW CHANCE MONDAY AND TUESDAY. WEDNESDAYS
FORECAST REPRESENTS A SLIGHT DECREASE IN VALUES FOLLOWED THURSDAY
BY AN INCREASE. NO SIGNIFICANT CHANGES TO TEMPERATURE FORECAST.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 18Z...VFR EXPECTED THROUGH VALID PERIOD...WITH EXCEPTION OF
POTENTIAL FOG OVERNIGHT INTO FRIDAY.

SOUTH-SOUTHWEST WINDS AOB 10 KTS WITH FEW/SCT MID AND HIGH LEVEL
CLOUDS WILL CONTINUE THROUGHOUT THE DAY. HAVE INTRODUCED FOR THIS
AFTERNOON AND EVENING...WITH SOME DEVELOPMENT ALREADY JUST NORTH OF
OUR AREA. ANY ACTIVITY THAT IS ABLE TO DEVELOP WILL BE ISOLATED IN
NATURE...AND COULD POTENTIALLY CREATE BRIEF RESTRICTIONS...THOUGH
CONFIDENCE IS LOW. INTO THE OVERNIGHT HOURS...VFR WILL PREVAIL WITH
WITH WINDS BECOMING LIGHT. POSSIBILITY OF FOG DEVELOPMENT CANNOT BE
RULE OUT OVERNIGHT...ESPECIALLY AT THE INLAND SITES. COULD CREATE
MVFR/BRIEF IFR/CONDITIONS. AFTER DAYBREAK...FOG WILL DISSIPATE
ALLOWING VFR TO PREVAIL WITH SOUTHWEST WINDS AOB 8 KTS.

EXTENDED OUTLOOK...CHANCE OF MORNING MVFR VSBYS IN BR WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS EACH DAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM THURSDAY...OUTSIDE OF TSTMS WINDS AND SEAS SHOULD
NOT POSE MUCH HAZARD FOR MARINERS THROUGH DAYBREAK FRIDAY...WITH
SSW WINDS 10-15 KT AND SEAS OF 2-4 FEET...HIGHEST OUTER PORTION.
TSTMS MAY FIRE OVERNIGHT OFFSHORE DUE TO A DISTURBANCE ALOFT OVER
EASTERN NORTH CAROLINA DROPPING TO THE SE. MARINERS ARE ENCOURAGED
TO CONSULT RADAR TRENDS BEFORE HEADING OUT LATE TONIGHT OR EARLY
FRIDAY MORNING TO AVOID AN AVOIDABLE ENCOUNTER WITH LOCALLY ROUGH
SEAS AND WINDS.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 300 PM THURSDAY...PRETTY UNIFORM CONDITIONS ACROSS THE WATERS
THROUGH THE SHORT TERM AS BERMUDA RIDGE BEGINS TO RIDGE BACK TO THE
WEST FROM THE ATLANTIC OCEAN. S/SW WINDS OF AROUND 10 KTS WILL
PERSIST FRIDAY AND SATURDAY...WITH MINOR FLUCTUATIONS UP TO 15 KTS
POSSIBLE AT TIMES. THESE WINDS WILL PRODUCE A 2-3FT/5SEC SW WIND
WAVE...WHICH WILL COMBINE WITH A 2FT/8SEC SE SWELL TO CREATE 2-3 FT
SEAS ACROSS ALL COASTAL ZONES.

LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 300 PM THURSDAY...ROUTINE SUMMERTIME CONDITIONS EXPECTED FOR THE
COASTAL WATERS THROUGH THE PERIOD. WIND SPEEDS DO INCREMENTALLY
INCREASE THROUGH THE PERIOD AS A FRONT EDGES EVER SO CLOSER FROM
THE NORTH. EXPECT 10-15 KNOTS THROUGHOUT THE PERIOD WITH ACTUAL
WINDS CLOSER TO THE LOWER END OF THE RANGE EARLY AND HIGHER LATE.
THE LATEST WAVEWATCH IS ADVERTISING SEAS IN A NARROW RANGE OF 2-3
FEET WHICH SEEMS REASONABLE CONSIDERING THE SYNOPTIC PATTERN.

&&

.TIDES/COASTAL FLOODING...
AS OF 300 PM THURSDAY...ANOTHER COASTAL FLOOD ADVISORY WILL BE
REQUIRED FOR THE CAPE FEAR RIVER NEAR DOWNTOWN WILMINGTON FOR
MINOR BUT NON- HAZARDOUS WATER ENCROACHMENT OF LOCAL ROADWAYS.
HIGH TIDE IS NEAR 11 PM DOWNTOWN AND WE WILL RUN THE COASTAL FLOOD
ADVISORY FROM 10PM-1AM TONIGHT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JDW
NEAR TERM...MJC
SHORT TERM...JDW
LONG TERM...SHK
AVIATION...MJC/SGL
MARINE...MJC/JDW/SHK
TIDES/COASTAL FLOODING...MJC
Hazardous weather outlook, Aug 2, 2:54 PM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
354 PM EDT THU AUG 2 2012

NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-053>056-
032000-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
354 PM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-032000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
354 PM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ107-032000-
INLAND NEW HANOVER-
354 PM EDT THU AUG 2 2012

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 AM
EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

COASTAL FLOOD ADVISORY IN EFFECT FOR THE CAPE FEAR AT DOWNTOWN
WILMINGTON FROM 10 PM THIS EVENING TO 1 AM EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

8

In the hours before

Special weather statement, Aug 2, 2:16 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
316 PM EDT THU AUG 2 2012

SCZ039-055-022015-
INLAND GEORGETOWN-WILLIAMSBURG-
316 PM EDT THU AUG 2 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS GEORGETOWN AND WILLIAMSBURG
COUNTIES THROUGH 415 PM EDT...

AT 316 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RHEMS...OR ABOUT 16 MILES NORTHWEST OF GEORGETOWN...MOVING EAST AT 5
MPH.

SOME LOCATIONS IMPACTED INCLUDE MORRISVILLE...OATLAND...PLANTERSVILLE
AND RHEMS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3346 7949 3363 7956 3371 7927 3355 7916
      3350 7922
TIME...MOT...LOC 1916Z 251DEG 4KT 3357 7942

15
Special weather statement, Aug 2, 2:49 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
349 PM EDT THU AUG 2 2012

NCZ087-096-022045-
BLADEN-ROBESON-
349 PM EDT THU AUG 2 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS BLADEN AND ROBESON COUNTIES
THROUGH 445 PM EDT...

AT 349 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ST. PAULS...OR ABOUT 11 MILES EAST OF RED SPRINGS...MOVING SOUTHEAST
AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE LUMBERTON...BARKER TEN MILE...
DUART...HESTERTOWN...HOWELLSVILLE...REX...SMITHS...ST. PAULS...
TOBERMORY...TOLARSVILLE...DUBLIN AND LUMBER BRIDGE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3489 7892 3487 7891 3486 7892 3484 7890
      3485 7887 3485 7885 3465 7869 3453 7898
      3487 7913 3493 7898
TIME...MOT...LOC 1949Z 333DEG 8KT 3483 7898

15
Special weather statement, Aug 2, 4:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
539 PM EDT THU AUG 2 2012

SCZ032-022245-
FLORENCE-
539 PM EDT THU AUG 2 2012

...A STRONG THUNDERSTORM WILL EXPAND ACROSS FLORENCE COUNTY THROUGH
645 PM EDT...

AT 539 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SARDIS...OR ABOUT 13 MILES SOUTHWEST OF FLORENCE...STATIONARY.

SOME LOCATIONS IMPACTED INCLUDE CARTERSVILLE...SARDIS...TIMMONSVILLE
AND OLANTA.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3409 8005 3418 7990 3406 7982 3388 7981
      3390 7996 3395 7998 3399 7990 3401 7993
      3402 7997 3407 8003 3408 8006
TIME...MOT...LOC 2139Z 089DEG 0KT 3405 7995

REK
Local storm report, Aug 2, 4:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
549 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             3 SSW ELIZABETHTOWN     34.58N  78.63W
08/02/2012  E1.00 INCH       BLADEN             NC   LAW ENFORCEMENT

            QUARTER SIZE HAIL ALONG WITH VERY GUSTY WINDS

&&

EVENT NUMBER ILM1200304

ROSS

The radar

The Columbia radar (KCAE), 118 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Florence

When
August 2, 5:00 PM EST to 5:15 PM EST
Where
Florence County, 2.2 mi SE of Peniel Xrds
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
34.080, -79.850

Hail up to the size of golf balls was reported.

Hail, Florence

When
August 2, 5:10 PM EST to 5:40 PM EST
Where
Florence County, 1.5 mi NNW of Cusac Xrds
Measured
1 in hail
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
34.040, -79.860

Hail to the size of quarters was reported. The hail persisted for about 30 minutes.

Hail, Florence

When
August 2, 5:30 PM EST to 5:45 PM EST
Where
Florence County, 2.19 mi ESE of Scranton
Measured
1 in hail
Property damage
$3,000
Reported by
Public
Coordinates
33.904, -79.717

Hail to the size of quarters was reported along U.S. Highway 378.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411044, 411045, 411042.